Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Rational parametrisation of normalised stiefel manifolds, and explicit non-'t hooft solutions of the Atiyah-Drinfeld-Hitchin-Manin instanton matrix equations for Sp(n)

  • 43 Accesses

  • 2 Citations

Abstract

It is proved that normalised Stiefel manifolds admit a rational parametrisation which generalises Cayley's parametrisation of the unitary groups. Applying (the quaternionic case of) this parametrisation to the Atiyah-Drinfeld-Hitchin-Manin (ADHM) instanton matrix equations, large families of new explicit rational solutions emerge. In particular, new explicit non-'t Hooft solutions are presented.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    See, for example, PorteousI.R., Topological Geometry, Van Nostrand Reinhold, London, N.Y., Cincinnati, Toronto, Melbourne (1972).

  2. 2.

    HorrocksG., Proc. Lond. Math. Soc. 14, 689 (1964).

  3. 3.

    DrinfeldV.G. and ManinYu.I., Funct. Anal. 12, 81 (1978) and UMN 33, 241 (1978) (both in Russian); Atiyah, M.F., Drinfeld, V.G., Hitchin, N.J. and Manin, Yu.I., Phys. Lett. 65A, 185 (1978).

  4. 4.

    For example, Rawnsley, J., Comm. Dublin Inst. Adv. Studies, Series A, No. 25 (1978); Corrigan, E.F., Fairlie, D.B., Templeton, S., and Goddard, P., Nucl. Phys. B1040, 31 (1978).

  5. 5.

    DrinfeldV.G. and ManinYu.I., Comm. Math. Phys. 63, 177 (1987).

  6. 6.

    MeyersC. and RooM., Nucl. Phys. B148, 61 (1979).

  7. 7.

    I am grateful to Professor P.M. Cohn for showing me a private letter (dated October 1978) to him from R. Wood, in which Wood shows that, for any square quaternionic matrix A, A−αl is singular for some α∈H. He does this in analogy to the corresponding theorem for complex matrices (which uses π 1(GL(n,C))≈Z), and uses the fact that π 3(GL(n,H))≈Z, where Z = integers.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

McCarthy, P.J. Rational parametrisation of normalised stiefel manifolds, and explicit non-'t hooft solutions of the Atiyah-Drinfeld-Hitchin-Manin instanton matrix equations for Sp(n). Lett Math Phys 5, 255–261 (1981). https://doi.org/10.1007/BF00401473

Download citation

Keywords

  • Manifold
  • Statistical Physic
  • Group Theory
  • Large Family
  • Matrix Equation